Flash Flood, New Castle
- When
- June 28, 2:24 AM EST to 5:00 AM EST
- Where
- New Castle County, North Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A nearly stationary frontal system produced sporadic periods of heavy rain occurred across Delaware from the 23rd into the morning of the 28th. A low pressure system that developed along the Atlantic seaboard combined with the front and caused the most widespread and heaviest rain to occur from the night of the 27th through the morning on the 28th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A nearly stationary frontal system produced sporadic periods of heavy rain occurred across Delaware from the 23rd into the morning of the 28th. A low pressure system that developed along the Atlantic seaboard combined with the front and caused the most widespread and heaviest rain to occur from the night of the 27th through the morning on the 28th. The heavy rain caused flash flooding of smaller streams and then flooding along the larger streams and rivers in the northern part of New Castle County. Event totals in New Castle County averaged five to eight inches. Flooding was reported along the Christina River and along the White and Red Clay Creeks. Vehicles were trapped in flood waters including at the Ashland Covered Bridge. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 324 a.m. EDT through 1056 a.m. EDT on the 28th. It crested at 12.0 feet at 845 a.m. EDT. The White Clay Creek at Newark was above its 13 foot flood stage from 420 a.m. EDT through 1211 p.m. EDT on the 28th. It crested at 14.69 feet at 745 a.m. EDT. The Red Clay Creek at Wooddale was above its 7 foot flood stage from 406 a.m. EDT through 1252 p.m. EDT on the 28th. It crested at 10.88 feet at 930 a.m. EDT. Farther downstream at Stanton, the Red Clay Creek was above its 15 foot flood stage from 428 a.m. EDT through 216 p.m. EDT on the 28th. It crested at 18.8 feet at 11 a.m. EDT. The Brandywine Creek at Wilmington was above its 11 foot flood stage from 240 p.m. EDT through 1039 p.m. EDT on the 28th. It crested at 12.38 feet at 545 p.m. EDT. Actual storm rainfall totals from New Castle County included: 7.81 inches in Blackbird, 6.60 inches in Newark and 6.44 inches at the New Castle County Airport in Wilmington. Actual storm totals from Kent County included: 4.45 inches in Sandtown and 4.44 inches at the Dover Air Force Base. Actual storm totals from Sussex County included: 10.27 inches in Bridgeville, 9.04 inches at the Georgetown Airport and 8.25 inches in Redden. The June monthly precipitation total of 9.40 inches at the New Castle County Airport was the second wettest June on record behind 1920 (9.90 inches). The June monthly precipitation total in Georgetown (Sussex County) was 14.07 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 10:08 PM EST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 PM EDT TUE JUN 27 2006
.SHORT TERM /REST OF TONIGHT/...
HAVE MADE A QUICK UPDATE TO RESEMBLE CURRENT TRENDS. RIGHT NOW,
MOST OF NEW JERSEY AND PARTS OF EASTERN PENNSYLVANIA ARE NOT
SEEING MUCH RAINFALL, HOWEVER THERE ARE SOME SHOWERS DEVELOPING
AHEAD OF THE MAIN AREA OF RAIN IN CENTRAL/EASTERN PENNSYLVANIA,
MARYLAND, AND VIRGINIA. THIS AREA OF RAINFALL SHOULD PROGRESS ITS
WAY SLOWLY AS THE NIGHT CONTINUES. THERE IS STILL A FLASH FLOOD
WATCH FOR OUR WHOLE CWA AND A NUMBER OF FLASH FLOOD WARNINGS AS
WELL AS FLOOD WARNINGS FOR NUMEROUS RIVERS AROUND THE AREA.
PLEASE REFER TO THESE STATEMENTS FOR ANY FURTHER UPDATES TO
WATCHES AND/OR WARNINGS.
&&
.PREV DISCUSSION...
/ISSUED 330 PM EDT TUE JUN 27 2006/
SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
MUCH OF THE DAY SPENT REFINING THE POTENTIAL FLOODING SITUATION
ACROSS CWA. THE FLOOD WATCHES WILL REMAIN AS EARLIER POSTED. TODAY
IS A CASE WHERE MORE INFORMATION IS CONTAINED IN THE DIFFERENT
PRODUCTS BEING ISSUED TODAY, SO NOT SPENDING TOO MUCH TIME ON THIS
DISCUSSION. TROPICAL FEED CONTINUES AND WE AWAIT THE REMNANTS OFTHE
LOW MOVING ONSHORE IN NC. UPPER FLOW HAS NO WHERE FOR THE SYSTEM TO
GO EXCEPT THROUGH OUR CWA. THE CONVECTION FROM THE APPROACHING FRONT
AND THE TROP FEED WILL RAIN THEMSELVES OUT OVER OUR CFW.
MAIN CONCERN WILL BE WITH SOME OF OUR MOST VULNERABLE STREAMS THAT
FLOOD QUICKLY. WITH THE GROUND SATURATED AND THE RIVERS RUNNING
HIGH, THIS NEW HEAVY RAIN EVENT MAY CAUSE SOME TO COME OUT OF THEIR
BANKS DURING THE LATE NIGHT HOURS. THE NIGHTTIME MAKES THE SITUATION
FAR WORSE ESPECIALLY IF ANY RESCUES/SEARCHES ARE NECESSARY. SO
PLEASE LISTEN TO THE LATEST FORECASTS AND TAKE APPROPRIATE ACTION IF
YOU LIVE NEAR A STREAM. LATEST THINKING IS 3.5 INCHES OVER A WIDE
AREA AND PERHAPS SOME ISOLATED SPOTS IN EXCESS OF 6 INCHES.
CONDITIONS ACROSS THE REGION WILL NOT SUPPORT THIS AMOUNT OF RAIN
ESPECIALLY IN LESS THAN 12 HOURS. AS A RESULT, FLOODING WILL
CERTAINLY OCCUR ON THE SMALL FLASHY STREAMS.
NOTE...OUR WEB SITE HAS BEEN OVERLOADED DUE TO THE WEATHER SO PLEASE
HAVE PATIENCE WHEN GETTING THE INFORMATION, OR TUNE TO THE NOAA
WEATHER RADIO.
THANKS TO ALL EOC/OEMS FOR THEIR INPUT TODAY AND FOR THE
COORDINATION FROM SURROUNDING WFOS AND THE MARFC.
LONG TERM /THURSDAY THROUGH MONDAY/...
THE SHORT TERM TO SPILL INTO THE LONG TERM AS REGION CONTINUES UNDER
DEEP TROUGH INITIALLY THEN BROAD CYCLONIC FLOW INTO THE WEEKEND.
RESULT WILL BE OCNL SHOWERS/CHC OF TSTMS THROUGH THE PERIOD. NOT
ANTICIPATING MUCH CHANGE FROM GUID FOR TEMPERATURES.
AVIATION...
PREDOMINATELY MVFR CIGS AND P6SM VSBYS WORKING WELL WITH THE CURRENT
SITUATION. TEMPO GROUPS FOR LOWER VSBYS FOR AREAS THAT SEEM TO HAVE
PERSISTENT SHOWERS (KABE AND KRDG). CONDITIONS DETERIORATE OVERNIGHT
WITH APPROACH OF LOW CENTER. IFR CONDITIONS ONCE THE RAINS BEGINS.
WINDS SWITCH AROUND FROM E OR SE TO SW TOMORROW AFTERNOON.
MARINE...
IN COORDINATIONS WITH AKQ, WE HAVE RAISED THE GALE FLAG FOR GUSTS
ALONG THE SOUTHERN NJ WATERS AND DE BAY. MODELS NOT PERFECT WITH THE
WIND SPEEDS WITH THE SYSTEM AND HIGHER THAN GUIDANCE WINDS SEEM THE
WAY TO GO WITH THIS ONE. SCA WILL REMAIN ALONG THE UPPER NJ COAST
FOR NOW, BUT WILL ADVISE THE NEXT SHIFT TO WATCH THINGS THERE.
CONDITIONS IMPROVE ONCE THE LOW MOVES AWAY WED AFTERNOON.
HYDROLOGY...
SEE OVERVIEW AND STATEMENTS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA... FOR PAZ069>071 UNTIL NOON WEDNESDAY.
...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 AM
WEDNESDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>027 UNTIL 8 AM
WEDNESDAY.
... FOR NJZ016>019-021-023 UNTIL NOON WEDNESDAY.
DE... FOR DEZ001>003 UNTIL NOON WEDNESDAY.
...FLASH FLOOD WATCH FOR DEZ001>004 UNTIL 8 AM WEDNESDAY.
MD...COASTAL FLOOD WARNING FOR MDZ008-012-015-019-020 UNTIL 2 PM
WEDNESDAY.
...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 UNTIL 8 AM
WEDNESDAY.
MARINE...GALE WARNING FOR ANZ430-431-453>455 UNTIL NOON WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ450>452 UNTIL 8 PM WEDNESDAY.
&&
SHORT TERM...ROBERTSONHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1051 AM EDT TUE JUN 27 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-281000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 1051 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE ENTIRE AREA. PLEASE REFER TO WGUS61 FOR FURTHER DETAILS. MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH TIDES TODAY AND TONIGHT IN CHESAPEAKE BAY. MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH TIDE TONIGHT IN DELAWARE BAY AND ALONG TIDAL SECTIONS OF THE DELAWARE RIVER. THE STORM PREDICTION CENTER HAS PLACED OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER FOR THIS AFTERNOON AND TONIGHT. WHILE THUNDERSTORM ACTIVITY WILL BE FAIRLY SCATTERED THIS AFTERNOON AND TONIGHT, ANY STORM WILL BE CAPABLE OF PRODUCING STRONG WINDS OR PERHAPS A BRIEF TORNADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE FLASH FLOOD THREAT IS EXPECTED TO DIMINISH AS THE DAY CONTINUES ON WEDNESDAY. THUNDERSTORMS MIGHT APPROACH SEVERE LIMITS ON WEDNESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE REST OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE. DAILY AND STORM TOTAL PRECIPITATION REPORTS ARE APPRECIATED. OHARA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1119 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD ALLENTOWN 40.60N 75.48W
06/27/2006 LEHIGH PA EMERGENCY MNGR
NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.
0930 PM FLASH FLOOD BETHLEHEM 40.63N 75.37W
06/27/2006 NORTHAMPTON PA EMERGENCY MNGR
NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.
0930 PM FLASH FLOOD MOUNT POCONO 41.12N 75.36W
06/27/2006 MONROE PA EMERGENCY MNGR
NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.
&&
ROBERTSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1204 AM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD JIM THORPE 40.87N 75.74W
06/27/2006 CARBON PA EMERGENCY MNGR
NUMEROUS REPORTS OF STREAMS FLOODING, STREET FLOODING AND
EVACUATIONS ACROSS THE COUNTY.
&&
NIERENBERGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1234 AM EDT WED JUN 28 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-281000- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...PENNSVILLE...GLASSBORO...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY 1234 AM EDT WED JUN 28 2006 ...LOW PRESSURE MOVING UP THE CHESAPEAKE BAY EARLY THIS MORNING... LOW PRESSURE MOVING UP THE CHESAPEAKE BAY EARLY THIS MORNING MAY BRING A PERIOD OF WINDS GUSTING ABOVE 35 MPH, HEAVY RAIN AND EVEN ISOLATED SEVERE THUNDERSTORMS DURING THE PREDAWN HOURS TO DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND FAR SOUTHERN NEW JERSEY. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THE OVERNIGHT HOURS, SPECIFICALLY UNTIL 800 AM EDT. A GALE WARNING IS IN EFFECT FOR THE ENTIRE DELAWARE BAY AND THE ATLANTIC COASTAL WATERS FROM LITTLE EGG INLET TO FENWICK ISLAND INTO THIS EVENING. PLEASE REMAIN INDOORS DURING THE PREDAWN HOURS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS FOR ANY WARNINGS OR ADVISORIES THAT MAY BE ISSUED. MPD
The Dover AFB radar (KDOX), 85 km away, was scanning. The volume nearest the first event began at 07:26 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518453, 5518454.